Preventing Chemotherapy-Induced Cardiomyopathy: Can We? Should We?

Maya E. Guglin, MD, PhD
Published: Tuesday, Sep 04, 2018
UKMaya E. Guglin, MD, PhD
Maya E. Guglin, MD, PhD
 
Professor
University of Kentucky College of Medicine
Cardiologist
UK Healthcare
Lexington, KentuckyStrategic Partnership
Chemotherapy can cause multiple cardiac adverse effects (AEs), including proarrhythmia, coronary spasm resulting in acute myocardial infarction, and QT prolongation. But no other AE has attracted as much attention, discussion, studies, or resources as chemotherapy-induced cardiomyopathy, which can be either a silent decrease in left ventricular ejection fraction (LVEF) or an overt clinical syndrome of fluid retention due to decreased cardiac output, also known as heart failure (HF). In the most severe cases, the condition can lead to a substantial and irreversible decrease in LVEF, perhaps requiring cardiac transplantation or mechanical circulatory support. What an unfortunate conundrum for oncologists, who might be able to save a patient from cancer only to leave that person with a lifelong cardiac deficit!

Anthracyclines widely used for a variety of malignancies cause cardiotoxic effects that manifest as cardiomyopathy. But when trastuzumab (Herceptin) was first used in metastatic HER2-positive breast cancer, the rate of cardiotoxicity grew to alarmingly high levels, with 27% of patients experiencing a decrease in LVEF, including 16% with symptoms of HF.1 Since that time, trastuzumab has been restricted to patients with normal (>50%) LVEF, and they are required to be monitored for cardiac dysfunction every 3 months until a yearlong course of therapy is completed.2 Typically, once LVEF decreases below normal, trastuzumab is interrupted until the heart recovers, no doubt adding to patients’ anxiety about their chances for survival.

The issue was concerning enough to the American Heart Association that the organization released a statement in February 2018 warning doctors and patients to consider carefully the risks when developing a treatment plan for HER2-positive patients.3

Supportive Therapy Explored

The results of several small studies suggest that adding angiotensin converting enzyme (ACE) inhibitors and/or beta-blockers to a chemotherapy regimen for patients with breast cancer could limit heart damage. Investigators at the University of Kentucky in Lexington and colleagues set out to explore the hypothesis on a larger scale.

We designed a randomized, double-blind, placebo-controlled, multicenter clinical trial comparing the rates of cardiotoxicity in patients receiving either the ACE inhibitor lisinopril, the beta-blocker carvedilol, or placebo during treatment with trastuzuamb. Randomization was further stratified by the use of anthracyclines (doxorubicin) in the regimen. Cardiotoxicity was defined as an absolute decrease in LVEF of 10% or at least a 5% decrease to an LVEF <50%.4

We enrolled 468 patients with HER2-positive breast cancer. Cardiotoxicity was comparable in the 3 arms and occurred in 32%, 29%, and 30% in the placebo, carvedilol, and lisinopril arms, respectively. Cardiotoxicity-free survival, estimated by Kaplan-Meier curves, did not differ among the 3 arms. A similar pattern was observed in patients who received a regimen of trastuzumab without anthracyclines.5 However, for patients pretreated with doxorubicin, the results differed. There was a higher proportion of cardiotoxicity with the placebo group (47%) than either the lisinopril (37%) or carvedilol (31%) groups. Cardiotoxicity-free survival was higher with both carvedilol (HR, 0.49; 95% CI, 0.27-0.89; P = .018) and lisinopril (HR, 0.53; 95% CI, 0.30-0.94; P = .029) than with the placebo. Moreover, patients on an active drug, either carvedilol or lisinopril, had fewer interruptions in trastuzumab therapy than patients receiving placebo. Clearly, the ability to administer a regimen without interruption is preferable for the efficacy of treatment and the patient’s peace of mind.

It appears that prevention of cardiotoxicity should be approached differently for patients treated with anthracyclines before trastuzumab. There is a rationale for this approach. Anthracycline- and trastuzumab-induced cardiomyopathies have different natural histories. The former is a dose-dependent condition with characteristic histological picture and the latter is more benign. A typical feature of trastuzumabinduced cardiotoxicity is a mild, reversible decrease in LVEF. This condition cannot be diagnosed by endomyocardial biopsy because pathological findings are nonspecific.


View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Medical Crossfire®: Key Questions for the Use of Immunotherapy Throughout the Disease Continuum for NSCLC in an Era of Rapid DevelopmentSep 29, 20181.5
Provider and Caregiver Connection™: Addressing Patient Concerns While Managing GlioblastomaSep 29, 20182.0
Publication Bottom Border
Border Publication
x